BLOG

My Skin Story


Being born with eczema, I have always suffered with my skin. Even as a young child, I have distinctive memories of relentless itching, weekly trips to the doctors, even spending holidays crying because the sea water felt like acid against my torn apart skin. However, it wasn’t until my later years that the condition of my skin really started to deteriorate. Throughout school and University, my skin had a massive impact on my self-confidence and mental health, I was always conscious about what to wear to cover it up or worrying that people might stare. But that only made it worse. The more anxious I became about my skin, the faster it deteriorated, a vicious cycle almost impossible to escape. Despite this, I didn’t let my skin impact my day-to-day life, I tried to ignore it and still did the things I wanted to do.


My skin prior to Topical Steroid Withdrawal















The thing that got me through those years at school and University, was the relief of steroid creams. Topical corticosteroids are a specific kind of steroid medication applied directly onto the skin to reduce inflammation and irritation, prescribed in various strengths (NHS, 2020). Once diagnosed with eczema, I was prescribed the mildest potency of steroid cream, and it worked amazingly. I could apply this ‘magic cream’, and overnight my skin was healed. This seemed great to me, every time I got a flare, I could use my prescribed steroids and it would calm down over night! When handed the steroids from doctors, I was told I could use them twice daily for 2 weeks, or until the flare had subsided.


I was warned that this medication could thin my skin, but that there weren’t any other significant side effects to worry about. Sounds too good to be true? That’s because it was. As I got older, my eczema patches spread more and more, until I was covered head to toe in itchy rashes and open wounds. The more my condition worsened, the stronger the potency of the steroid I was prescribed. That was when I realised something wasn’t right. I was being prescribed more and more medication in stronger and stronger strengths, and my condition was only getting worse. It didn’t make sense, and that’s when I discovered Topical Steroid Withdrawal (TSW.)



An overnight comparison. On the left is a flare up on my arms, on the right is the same arm 12 hours after using a steroid cream.



What is TSW:



Topical Steroid Withdrawal (TSW) also known as Topical Steroid Addiction (TSA) is a debilitating condition that arises from the use of topical steroids to treat a skin issue, such as eczema. TSW can develop in the weeks after stopping the use of a topical steroid, resulting in a rash much more severe than the eczema it was originally used to treat.



Having read about TSW, I immediately knew I had it. My rashes had spread to new areas across my body, I was using steroids every other day and still flaring constantly, the days I didn’t use the steroid cream I developed red sleeves, my skin was so tight and burning hot, it felt like I had been sunburnt.




That was when I realised, if I continue to use these quick fix drugs (that aren’t really working), I am inevitably going to have to face TSW one day, and the longer I put it off, the worse the withdrawal will be. That was when I decided to come off all my medication and let my skin heal itself. Just to be clear, this was not a decision, I didn’t choose to go through TSW, I felt like it was my only option.



The first few months were hell, indescribable. I had never felt a pain like it, showering was impossible, I couldn’t wash my hair unless it was over the side of the bath, I couldn’t even face leaving the house most days. The symptoms I suffered were:

- Skin weeping

- Red sleeves

- Skin peeling

- Spreading rashes

- Swelling

- Intense bone deep itch attacks

- Elephant skin

- Hair loss and eyebrow loss

- Insomnia

- Depression

- Chills


Elephant skin on my knee


Why put yourself through this? Well, even though TSW is still yet to be recognised by the NHS as a condition, there are countless case studies of others who were in similar situations to myself, who have endured TSW for 2-3 years, and are now completely healed. They no longer have a skin condition, their eczema has completely disappeared, and every single one of them claim that TSW was the best decision they ever made for themselves. Although there’s nothing to say the same will happen for me, I still truly believe I am doing the right thing.








Tips and Advice:


It does get better. Not all days are as bad as others. I am now 9 months steroid free, and my skin is doing pretty amazingly, even better than it was when I’d been using steroids! The symptoms are slowly starting to ease, and I am starting to feel like me again. Even though TSW is the hardest thing you might ever have to go through, it is also the best thing, because by the end of it, there’ll be no more itch attacks, no more trips to the hospital, and no more hiding your skin away.



My skin now

My 5 top tips for anyone going through TSW are:

1. Keep calm. I know it is so much easier said than done, and I for one know just how hard it is to get through those bad days. But just know that for every bad day you have, good ones are coming.

2. Stick to your gut. It’s hard going through an unrecognized condition because we aren’t getting the help and support from the professionals we need. This means we rely heavily on others experience and what we see online. However, keep in mind that everyone is different and no single method of getting through TSW will work for everyone. You need to do what you believe is right for you and your skin.

3. Build a support system. Building a good support network is vital during TSW. You will feel alone at times, so it’s important to have people to speak to about how you’re feeling. Whether it’s with family or friends, or people within the TSW community, do not hesitate to seek support when you are struggling.

4. Accept your skin. Your skin is doing its best to heal, this is not permanent, and you will get there.

5. Don’t compare yourself to others. This is so difficult to do because healing from TSW isn’t linear. Just because someone has taken 6 years to heal from TSW, doesn’t mean you will. Everyone’s experiences are different, and no two experiences of TSW are the same.


TSW is a rollercoaster of a condition, you have some really good days, and some really bad days, but it does get better. No one can prepare you for TSW, but as more and more people begin to shout about it, the sooner TSW sufferers will be able to get the help they deserve. TSW was not our fault, we didn’t choose it, we were simply following the instructions of our GPs and dermatologists. That’s why it’s vital that those of us going through it, try our very best to educate others on the dangers of topical steroids, in order to prevent others enduring what we have.



Emily Brock, Cohort 33, Junior Content Producer Apprentice at MattB Customs

FEATURED
RECENT
ARCHIVE